Thursday, 14 June 2012

GP Chronicles

May I say again that my new GP rocks?

To those of you with competent GPs this post might seem really boring. It is just a summary of a GP appointment. I have never had a good GP before and I know a lot of folk who are disabled or living with chronic illness do not have a GP who understands how complex, exhausting and paperwork-laden that can be.

Today's appointment (because you are all desperate to know) was about my tummy meds. I've been on metoclopramide to increase my gastric emptying and was helping with the worst of the pain / nausea. Great, except that it was making me twitch/tremor all over the shop. It's been a month and I have a general rule with medications that I stick side effects out for a month if I possibly can to see if they'll die down (obviously, this is not always possible so you have to use common sense - when I tried trazodone ages ago it made me throw up every day for a week, so I stopped it then). For example, the first few days of taking this drug I had an awful taste in my mouth. I'd had it before and knew that within a week it should go, which it did. The twitches didn't and in fact have been getting worse, so lovely GP has taken me off them because of the risk of this being the start of a movement disorder. Metoclopramide is one of few options for gastroparesis/delayed gastric emptying that is now off the table. There was a good chance of this anyway, as a young woman but I'm a bit bummed anyway.

Then we had a discussion (yes, a real discussion where she listened to me and everything) about the relative benefits and risks of domperidone vs prochlorperazine. She went with prochlorperazine because domperidone has risk of similar movement disorders to metoclopramide (although the risk is much less). I pointed out that the endoscopy had confirmed her suspicions of delaye gastric emptying and that domperidone is a prokinetic. She went to make a prescription for domperidone but the computer told her that domperidone + amitriptyline risks prolonged QT (a dodgy heart rhythm that can be very bad) so as amitriptyline is very important for my pain management we decided maybe prochlorperazine would be better. The computer told her that prochlorperazine can increase the effects of amitriptyline and tramadol so she warned me it might make me super sleepy. So she double checked in the BNF to see if there was an alternative, which there wasn't.

She gave me with the prescription with instructions to stop the metoclopramide for a few days to let things settle, to give the prochloperazine a go and see how I get on with it and a warning to come back if my twitches don't resolve when I stop the metoclopramide. She also said that she's not ruling domperidone out, but that we would have to figure out how to use it safely if that becomes necessary.

I left promising to tell my body to behave better for next time and she laughed.

----

Does this all sound normal to you? If you'd told me a year ago I could leave a GP appointment not wanting to cry I wouldn't have believed you. To have a GP who smiles when she sees me, takes me seriously, asks my opinion and listens to it, has a good idea of my knowledge base (so didn't need to explain long QT but did tell me the more common name for prochlorperazine, stemetil) warns me about medication side effects, tells me to come back if I need to and laughs with me is nothing short of incredible. Since I changed GPs I have had 3 consultant referrals, support for DLA, blue badge and DSA applications and have made some actual progress in managing all the bendiness. I feel very, very lucky.

3 comments:

  1. Congratulations on finding a good GP. My current GP is amazing, she listens to me and takes my concerns seriously. She's willing to discuss options with me, much like your GP. The only problem is that she's always running about an hour or an hour and a half behind. It's no big deal most of the time, and it's kind of worth it to have a good GP. It's too bad that I'm moving at the end of the summer... I know how awesome it is to have a good GP and I wish more were like that.

    ReplyDelete
  2. Hello Flo, I'm reading you blog from NZ and I'm just so glad to have found you this morning through SE smith as I go through a bad patch with my own condition. I hope things are working out better at your church these days

    ReplyDelete
  3. I can't believe how similar some of our experiences are: I came across your blog today (well technically yesterday but I haven't slept yet) and it's weird how much different conditions can have such similar effects. I have severe nausea which is my biggest problem at the moment, slow gastric emptying is believed to be involved, but I too got to the stage where metaclopramide didn't work, prochlorperazine caused visual disturbances and domperidone would cause prolonged QT interval because of my asthma meds. So now at the age of 21 I'm facing the idea of tube feeding because there's seemingly no way to control my nausea and my BMI is less than 15, eek. I'd be really interested to know whether you ever found something that works? Thanks for a really useful blog, might email you about a couple of things if that would be ok? Found an email address on your about page... Jess x

    ReplyDelete